Alabama, 2018Damaging Winds in Alabama, December 31, 2018
December 31, 2018 · NWS HUN · 4 events in 2 counties and zones
A line of showers and thunderstorms produced a few reports of wind damge in northwest Alabama during the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms produced a few reports of wind damge in northwest Alabama during the mid afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 31, 1:24 PM CST, 40 minutes earlier.
Area forecast discussion, Dec 31, 1:24 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
124 PM CST Mon Dec 31 2018
.NEAR TERM...(Tonight)
Issued at 123 PM CST Mon Dec 31 2018
QLCS will continue to enter northwest AL and exit ouer eastern
counties by 01-02Z. The near storm environment appears most
favorable for damaging winds or a brief tornado in northwest AL into
southern middle TN. The risk should wane further east. We will carry
early evening showers/thunderstorms in our eastern counties, with
possibly a few showers redeveloping along the cold front this
evening further west. Low ceilings should persist through the night,
and temps will be slow to fall only into the u40s- l50s.
.SHORT TERM...(Tuesday through Wednesday night)
Issued at 123 PM CST Mon Dec 31 2018
On Tuesday, the 5h high over the eastern Bahamas will build a ridge
westward into the Gulf of Mexico and keep slightly anti-cyclonic flow
over the Gulf States including our portion of the TN Valley. However,
the main forecast challenge will be determining if the lower clouds
can dissipate in the wake of the departing cold front. Confidence is
rather low in the sky forecast, but will go slightly more optimistic
with our southern and eastern counties seeing some breaks in the
clouds Tuesday, but keeping southern TN and northwest AL cloudy
through the day. This is how temps are arranged as well (warmer
southeast w/u50s-a60/cooler northwest w/u40-l50s). Low overcast may
persist through Tuesday night into Wednesday, before mid and high
clouds overspread the region on Wednesday afternoon and evening.
Isentropic lift should bring increasing light rain on Wednesday,
while stronger low level flow suggests heavier showers or a small MCS
that propagates east-northeast along the 8h front just to our south.
Where this first main "band" of rain sets up is still uncertain, but
the models seem to be pointing toward central and northern MS into
north AL and GA.
.LONG TERM...(Thursday through Sunday)
Issued at 123 PM CST Mon Dec 31 2018
Thankfully, the medium range models are much more in sync with the
evolution of the upper low and attendant surface low/frontal
features. Also, this run appears to have slowed down the system by
12-18 hours. Hefty QG dynamics along with a very good southerly flow
of PWs of 1.5-1.7 inches will feed a well defined warm conveyor belt
of convection that originates in AR/LA/northwest Gulf of Mexico early
Thursday, and then across AL and middle TN Thursday evening. A rather
pronounced dry slot is forecast as well which should sweep into the
region late Thu night or early Fri with the occluded front. Will
keep the highest PoP on Thursday into Thursday evening, then lower
them with the dry slot late Thursday night into Friday. At this
point, will leave thunderstorms out, but due to the strong upper
dynamics and cooling aloft, we may need to add them at a later point.
Friday night, wraparound showers will pivot east with the upper low,
but at this point, only including a few snow flurries/showers Friday
night atop the Cumberland Plateau in Franklin County TN. A welcome
dry period is foreseen over the weekend with moderating temps as a
modified airmass across the Plains warmed by downsloping arrives in
the lower MS and TN valleys.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1104 AM CST Mon Dec 31 2018
Stout southerly flow will continue to gust at 25-30kt with ceilings
of 012-025agl (MVFR) and periodic showers. LLWS will persist as well
until a strong line of showers and thunderstorms arrives this
afternoon. Arrival at KMSL should be around 19Z and at KHSV around
21Z. Gusts up to 40kt and +RA will occur with this line, with the
potential for higher gusts possible. Behind the line, a wind shift to
the southwest will occur with diminished speeds of 10kt or less.
Ceilings of 020-030agl (MVFR) will persist into this evening, but
may lower to around 010-015agl by 07-08Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ001>010-016.
TN...Wind Advisory until 6 PM CST this evening for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 31, 12:22 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1222 PM CST Mon Dec 31 2018
ALZ001>010-016-TNZ076-096-097-010300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1222 PM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight.
A line of strong to severe thunderstorms will move across the area
from approximately 1 PM this afternoon through about 7 PM this
evening. Damaging winds are the primary threat, with a lesser threat
of a few brief tornadoes. The highest threat for severe weather is
across northwest Alabama, near the Mississippi border. In addition,
most locations will receive up to one inch of rainfall very quickly,
which could lead to minor flooding.
Also, wind gusts of 30 to 40 MPH will continue ahead of the line of
storms this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another storm system will impact the Tennessee Valley late this
week, with an additional 2 to 3 inches of rain possible between
Wednesday and Friday. This will enhance the potential for flooding
once again.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
requested this afternoon and evening.
BCC
In the hours before
Special weather statement, Dec 31, 12:51 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1251 PM CST MON DEC 31 2018
ALZ001>003-311930-
Lauderdale AL-Franklin AL-Colbert AL-
1251 PM CST MON DEC 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 130 PM CST...
At 1249 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from Corinth to Tupelo Mississippi. Movement
was east at 40 mph. At their current pace, the line will will move
across the state line into northwest Alabama between 115 and 130 PM
CST.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Red Bay, Cherokee, Vina, Waterloo, Malone, Pogo, Mt Hester, Srygley
Church, Maud and Allsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8774 3431 8804 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 1849Z 268DEG 34KT 3498 8841 3430 8868
BCCSpecial weather statement, Dec 31, 1:26 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
126 PM CST MON DEC 31 2018
ALZ001>003-312015-
Lauderdale AL-Franklin AL-Colbert AL-
126 PM CST MON DEC 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES UNTIL 215 PM CST...
At 125 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterloo to Walnut Grove to near Fairview
Mississippi. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Cherokee, Littleville and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3490 8810 3501 8805 3500 8744 3431 8776
3432 8817
TIME...MOT...LOC 1925Z 268DEG 33KT 3499 8798 3435 8829
BCCThunderstorm Wind, Lauderdale
- When
- December 31, 2:04 PM CST
- Where
- Lauderdale County, 0.89 mi NE of Cloverdale
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.940, -87.760
A tree was knocked down on CR 8 east of CR 139 near the bridge.
Thunderstorm Wind, Franklin
- When
- December 31, 2:12 PM CST
- Where
- Franklin County, 0.69 mi S of Russellville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 34.510, -87.730
A large tree was knocked down in downtown Russellville. Report via social media.
Thunderstorm Wind, Lauderdale
- When
- December 31, 2:23 PM CST
- Where
- Lauderdale County, 1.33 mi WNW of Holloway
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.890, -87.550
A tree was knocked down at 3871 CR 63 and was blocking the road.
Thunderstorm Wind, Lauderdale
- When
- December 31, 2:30 PM CST
- Where
- Lauderdale County, 1.38 mi S of Blackburn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.910, -87.630
A tree was knocked down and blocking one lane at the intersection of CR 61 and CR 24.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794404, 794406, 794407, 794409.